Ohio, 2009

Flash Flooding and Flood in Ohio, June 25 to 26, 2009

June 25 to 26, 2009 · NWS ILN · 29 events in 11 counties and zones

A weak boundary along the Ohio River provided a focus for thunderstorm activity ahead of a cold front. This translated to a weak trough axis that extended from northern Kentucky to central Ohio later in the day, also providing a focus for strong storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$149,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weak boundary along the Ohio River provided a focus for thunderstorm activity ahead of a cold front. This translated to a weak trough axis that extended from northern Kentucky to central Ohio later in the day, also providing a focus for strong storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 25, 12:02 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 25, 12:02 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
102 PM EDT THU JUN 25 2009

.SYNOPSIS...
A WEAK COLD FRONT WILL TRAVEL ACROSS THE REGION TODAY AND TONIGHT. THE
FRONT WILL MOVE SLOWLY SOUTH OF THE AREA ON FRIDAY...AS HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST. THE HIGH WILL DROP
SOUTHEAST ON SATURDAY IN ADVANCE OF THE NEXT COLD FRONT DUE TO
ARRIVE ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST GUIDANCE IS SUGGESTING THAT BEST POPS WILL BE ACRS THE
S...WITH WWD BUILDING CONVECTION AS H8 CONVERGENCE WORKS NW. ACRS
THE N BUT MUCH HAPPENS UNTIL AFT 00Z...WHEN FNT PUSHES TOWARDS THE
FA. THIS SEEMS TO BE BACKED BY WHAT WE ARE SEEING ON RADAR.

UPDATED FCST TO SHOW THE ABOVE MENTIONED TRENDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
THE LIKELIHOOD FOR SHOWERS AND THUNDERSTORMS...SOME SEVERE...WILL
LINGER TONIGHT. LATEST GFS AND ECMWF HAVE SLOWED PROGRESS OF THE
FRONT ON FRIDAY...SO RETAINED CHANCE OF THUNDERSTORMS FOR MOST
LOCATIONS.

DRY WEATHER WILL MOVE IN BY FRIDAY NIGHT WITH HIGH PRESSURE. THE
DRY PERIOD WILL CONTINUE ON SATURDAY AS THE HIGH CENTER MOVES
SOUTHEAST. MORE WARM SUMMER WEATHER IS IN STORE WITH HIGHS IN THE
MID AND UPPER 80S ON FRIDAY THEN BACK UP TO AROUND 90 ON SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WITH FRONT PUSHING TO THE SE OF AREA...HAVE GONE MOSTLY CLEAR FOR
FRI NIGHT WITH AREA DOMINATED BY HIGH PRESSURE THROUGH MUCH OF
SATURDAY. HIGHEST H8 HEIGHTS REMAIN TO SOUTH OF AREA...THOUGH ECMWF
BUILDING RIDGE INTO SOUTHERN AREA A LITTLE MORE THAN GFS...WHICH IS
MORE SIMILAR TO THE GFS ENSEMBLE MEAN. WITH ECMWF A LITTLE CLOSER TO
THE ENS MEAN...AND HAVE SIDED WITH THE COMBINATION OF THESE TWO FOR
FORECAST SOLUTION. AS A RESULT...HAVE GONE HIGHER THAN MAV MOS
GUIDANCE FOR HIGHS ON SAT/SUN WITH H8 TEMPS 18-20 C
SAT/SUN...ESPECIALLY ACRS THE S AND WEST. HAVE CONTINUED THE
PRECIP THREAT FOR SAT NIGHT/SUNDAY WITH WEAK FRONT DROPPING
THROUGH GREAT LAKES...THOUGH SLIGHTLY SLOWER WITH THE ONSET.

ECMWF/ENS SOLUTION ESPECIALLY TRUE FOR THE H5 DEEP LOW PUSHING
THROUGH GTLAKES ON MON/TUE. OPERATIONAL GFS CUTS OFF LOW AND LINGERS
IT IN WRN GREAT LAKES...WHILE 00Z ECMWF HAS A FARTHER EAST SOLUTION
WITH THE CUT OFF LOW. THE ENS MEAN SHOWS A MORE PROGRESSIVE BUT
STILL SOLUTION CLOSER TO THE 00Z ECMWF. JUST CHECKING THE 12Z ECMWF
NOW HAS UPR LOW A LITTLE FURTHER WEST...SO IF THIS TREND CONTINUES
IT MAY BE NECESSARY TO INTRODUCE PRECIP INTO THE NE FORECAST AREA
FOR TUE.

STILL KEPT TEMPS NEXT WEEK CLOSE TO CLIMATOLOGY...SO FEW CHANGES
HERE. IF 12Z ECMWF SOLUTION LOOKS TO BE CHOICE...WOULD THEN NEED TO
LOWER TEMPS FOR TUE/WED IN THE NE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MID LEVEL SHORTWAVE TO DIG SOUTHEAST THRU THE GREAT LAKES TODAY/TONIGHT.
ASSOCIATED SLOW MOVING COLD FRONT TO DROP SOUTH INTO THE SRN GREAT LAKES
THIS AFTN AND THEN TO NEAR THE OHIO RIVER BY FRIDAY MORNING. IN THE
WARM AIRMASS AHD OF THIS FRONT...ISOLD SHOWERS AND THUNDERSTORMS
WHICH DEVELOPED OVERNIGHT DUE TO THE WEAK CONVERGENCE FROM A PRE-
FRONTAL TROF AND MARGINAL INSTBY HAVE DIMINISHED IN COVERAGE. SOME
PATCHY MVFR VSBY RESTRICTIONS WL BURN OFF QUICKLY THIS MORNING.

EXPECT THE AIRMASS TO DESTABILIZE THIS AFTN. GFS SOLN APPEARS OVER
DONE WITH SFC DEWPOINTS OF 75 PLUS AND THUS OVERESTIMATES THE INSTABILITY.
NAM APPEARS MORE REALISTIC WITH MODERATE INSTBY DEVELOPING WITH BLYR
CAPES OF 2000-2500 J/KG DURG THE AFTN.

EXPECT SCTD SHOWERS/THUNDERSTORMS TO DEVELOP DURG THIS AFTN IN THE MODERATE
INSTBY AND COVERAGE OF THESE STORMS SHUD INCREASE DURG THE LATE AFTN...ESPECIALLY
ACRS THE NRN TAF SITES CLOSER TO THE FRONTAL BOUNDARY. DUE TO UNCERTAINTY
OF TIMING AND COVERAGE HAVE TEMPO GROUPS FOR SHOWERS WITH CB MENTIONED.
WITH THE FRONTAL BOUNDARY PUSHING THRU THE TAF SITES OVERNIGHT...HAVE
CONTD VCSH WITH CB MENTION. HAVE THREAT FOR PRECIP ENDING AT 30
HOUR KCVG TAF SITE AT 15Z ON FRIDAY.

OUTLOOK...THUNDERSTORMS ARE POSSIBLE ON SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...SITES
SHORT TERM...CONIGLIO
LONG TERM...JDR
AVIATION...AR
Hazardous weather outlook, Jun 25, 1:34 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
234 PM EDT THU JUN 25 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051>055-060>065-
070>074-077>082-088-261845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-DARKE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
234 PM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL CROSS THE AREA TODAY AND TONIGHT. THUNDERSTORMS
WILL DEVELOP ALONG THE FRONT. SOME OF THE THUNDERSTORMS MAY REACH
SEVERE LIMITS IN THE MODERATELY UNSTABLE AIRMASS ASSOCIATED WITH
THE FRONT. DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

OHZ026-034-035-043>046-056-261845-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-LICKING-
234 PM EDT THU JUN 25 2009

...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL CROSS THE AREA TODAY AND TONIGHT. THUNDERSTORMS
WILL DEVELOP ALONG THE FRONT. SOME OF THE THUNDERSTORMS MAY REACH
SEVERE LIMITS IN THE MODERATELY UNSTABLE AIRMASS ASSOCIATED WITH
THE FRONT. DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 25, 10:40 AM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1140 AM EDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND DMG     GETTYSBURG              40.12N 84.50W
06/25/2009                   DARKE              OH   LAW ENFORCEMENT

            A CHIMNEY WAS BLOWN OVER. SEVERAL TREES AND POWER LINES
            DOWNED.

&&

HATZOS
Special weather statement, Jun 25, 1:16 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
216 PM EDT THU JUN 25 2009

KYZ093-096-097-OHZ078-251900-
CAMPBELL KY-PENDLETON KY-BRACKEN KY-CLERMONT OH-
216 PM EDT THU JUN 25 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLERMONT...
NORTHWESTERN BRACKEN...NORTHEASTERN PENDLETON AND CAMPBELL COUNTIES
THROUGH 300 PM EDT...

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED FOUR MILES NORTHWEST OF MOSCOW...MOVING
SOUTHEAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...PEACH
GROVE...IVOR...MOSCOW...MOUNT AUBURN...NEVILLE...FOSTER...WILLOW
GROVE...LENOXBURG...CHILO...BRADFORD...UTOPIA AND JOHNSVILLE.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

HATZOS

The radar

The Cincinnati radar (KILN), 46 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

15 hail, 9 thunderstorm wind, 4 flash flood, 1 flood. Local standard time, as filed.

Hail, Clermont

When
June 25, 2:31 PM EST to 2:34 PM EST
Where
Clermont County, Williamsburg
Measured
0.88 in hail
Reported by
Public
Coordinates
39.050, -84.050

Hail, Ross

When
June 25, 3:00 PM EST to 3:03 PM EST
Where
Ross County, Kingston
Measured
1 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.470, -82.920

Power lines were also reported down from the storms.

Hail, Clermont

When
June 25, 3:43 PM EST to 3:46 PM EST
Where
Clermont County, Amelia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.030, -84.220

Hail, Ross

When
June 25, 5:01 PM EST to 5:04 PM EST
Where
Ross County, Bainbridge
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.230, -83.270

Hail, Greene

When
June 25, 6:09 PM EST to 6:12 PM EST
Where
Greene County, Xenia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.680, -83.930

Hail covered the ground in Xenia.

Hail, Hamilton

When
June 25, 6:16 PM EST to 6:19 PM EST
Where
Hamilton County, Addyston
Measured
1.25 in hail
Reported by
Public
Coordinates
39.130, -84.720

Hail, Greene

When
June 25, 6:28 PM EST to 6:31 PM EST
Where
Greene County, Cedarville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.730, -83.820

Hail, Franklin

When
June 25, 8:12 PM EST to 8:15 PM EST
Where
Franklin County, Columbus
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.030, -83.000

Hail, Fayette

When
June 25, 8:25 PM EST to 8:30 PM EST
Where
Fayette County, Bloomingburg to Washington Court Hou
Measured
1 in hail
Reported by
Public
Coordinates
39.600, -83.400

Reports of three quarters of an inch to one inch hail came in from Bloomingburg to Washington Court House.

Thunderstorm Wind, Licking

When
June 25, 8:29 PM EST to 8:32 PM EST
Where
Licking County, Pataskala
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.000, -82.670

Large limbs were blown down.

Thunderstorm Wind, Ross

When
June 25, 9:35 PM EST to 9:38 PM EST
Where
Ross County, 0.69 mi NNW of Greenland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.439, -83.126

Trees and power lines were blown down on Westfall Road. A car port was also blown onto a vehicle.

Thunderstorm Wind, Licking

When
June 25, 9:55 PM EST to 10:00 PM EST
Where
Licking County, Johnstown
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.150, -82.680

Trees and power lines were blown down in town. Some of these were blown down on houses along Kasson Street.

Hail, Butler

When
June 25, 10:13 PM EST to 10:18 PM EST
Where
Butler County, Hamilton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.400, -84.550

Hail, Butler

When
June 25, 10:27 PM EST to 10:32 PM EST
Where
Butler County, Hamilton
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.400, -84.550

Hail, Butler

When
June 25, 10:55 PM EST to 11:00 PM EST
Where
Butler County, 5 mi N of Hamilton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.472, -84.550

Trees were also reported down in Saint Clair Township.

Hail, Butler

When
June 25, 10:59 PM EST to 11:04 PM EST
Where
Butler County, Hamilton
Measured
1.75 in hail
Reported by
Public
Coordinates
39.400, -84.550

Flash Flood, Butler

When
June 25, 11:00 PM EST to June 26, 1:30 AM EST
Where
Butler County, 0.24 mi SW of Homewood to 2.4 mi E of New Miami
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.378, -84.534

Numerous roads had high water in the Hamilton and New Miami areas.

Hail, Darke

When
June 25, 11:02 PM EST to 11:05 PM EST
Where
Darke County, 2 mi NE of Abbottsville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.050, -84.553

Thunderstorm Wind, Butler

When
June 25, 11:17 PM EST to 11:20 PM EST
Where
Butler County, 3 mi E of Hamilton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.400, -84.494

Small trees and large limbs were blown down on the bypass to State Route 4.

Thunderstorm Wind, Hamilton

When
June 26, 1:05 AM EST to 1:08 AM EST
Where
Hamilton County, Reading
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
39.220, -84.450

A widespread area of trees and large limbs was blown down.

Thunderstorm Wind, Hamilton

When
June 26, 1:10 AM EST to 1:13 AM EST
Where
Hamilton County, 2 mi E of Cheviot
Measured
51 kt (59 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.150, -84.543

Trees and power poles were blown down.

Thunderstorm Wind, Darke

When
June 26, 1:10 AM EST to 1:13 AM EST
Where
Darke County, Gettysburg
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
40.120, -84.500

A chimney was knocked down along with several trees and power lines.

Thunderstorm Wind, Butler

When
June 26, 1:15 AM EST to 1:17 AM EST
Where
Butler County, 1.9 mi NE of Fairfield
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
39.351, -84.557

Two large oak trees were knocked down on a house, causing extensive damage. Four vehicles were also damaged. The location was reported as being in Hamilton at the corner of Beech and Pleasant avenues.

Thunderstorm Wind, Clermont

When
June 26, 1:30 AM EST to 1:33 AM EST
Where
Clermont County, Milford
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.170, -84.280

Large limbs and small trees were blown down by winds that were estimated to be 60 mph.

Hail, Hamilton

When
June 26, 1:33 AM EST to 1:36 AM EST
Where
Hamilton County, 0.68 mi N of Forestville
Measured
1.25 in hail
Reported by
Public
Coordinates
39.080, -84.351

Hail was reported as occurring in Anderson Township.

Flash Flood, Butler

When
June 26, 2:00 AM EST to 3:00 AM EST
Where
Butler County, Hamilton
Cause
Heavy Rain
Property damage
$95,000
Reported by
Law Enforcement
Coordinates
39.400, -84.550

Twenty-five homes had water in them with some of the water upwards of three feet deep. Roads were flooded countywide.

Flash Flood, Clermont

When
June 26, 2:10 AM EST to 4:15 AM EST
Where
Clermont County, 1 mi NW of Mt Repose to 1.83 mi NW of Mt Repose
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.210, -84.233

Five feet of water was reported over Cook Road.

Flood, Scioto

When
June 26, 2:42 AM EST to 3:42 AM EST
Where
Scioto County, Portsmouth to 0.47 mi N of New Boston
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.730, -82.980

Minor street flooding occurred in Portsmouth.

Flash Flood, Warren

When
June 26, 3:00 AM EST to 4:15 AM EST
Where
Warren County, Mason to 2.02 mi SSW of Hageman
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.370, -84.320

Multiple vehicles were stuck in high water and numerous roads were flooded due to the rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183251, 183250, 183267, 183252, 183253, 183255, 183256, 183258, 183259, 183279, 183280, 183277, 183261, 183262, 183263, 183264, 184196, 183265, 183284, 183286, 183287, 183292, 183295, 183289, 183266, 184198, 184201, 184204, 184199.